Alert archive / Nevada / Red Flag Warnings in 2017
Red Flag Warning 18, NWS Las Vegas, NV
NWS Las Vegas, NV issued this red flag warning at Oct 13, 2017, 2:45 PM PDT for Clark County, Nevada; Mohave County, Arizona; San Bernardino County, California. It took effect at Oct 14, 2017, 10:00 AM PDT. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 13, 2017, 2:45 PM PDT (21:45 UTC)
- In effect from
- Oct 14, 2017, 10:00 AM PDT
- Expired
- Oct 15, 2017, 2:00 PM PDT
- In force
- 28 hr
- Issued by
- NWS Las Vegas, NV
Counties Mohave County, AZ, San Bernardino County, CA, Clark County, NV
The radar
The Las Vegas radar (KESX), 15 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Las Vegas, NV (KVEF), launched 12:00Z, 9.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3779 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 135 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
539 WWUS85 KVEF 132145 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 245 PM PDT Fri Oct 13 2017 .North winds will increase down the Colorado River Valley this weekend behind the passage of a cold front. Strongest winds expected between Cottonwood Cove and Lake Havasu City. Dry fuels and low relative humidity will elevate the threat for erratic fire behavior. AZZ101-CAZ229-NVZ466-141100- /O.UPG.KVEF.FW.A.0006.171014T1700Z-171015T2100Z/ /O.NEW.KVEF.FW.W.0018.171014T1700Z-171015T2100Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 245 PM PDT Fri Oct 13 2017 /245 PM MST Fri Oct 13 2017/ ...RED FLAG WARNING IN EFFECT FROM SATURDAY MORNING THROUGH SUNDAY AFTERNOON FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... The National Weather Service in Las Vegas has issued a Red Flag Warning, which is in effect from Saturday morning through Sunday afternoon. This replaces the previous Fire Weather Watch. * AFFECTED AREA...In Arizona...Fire weather zone 101. In California...Fire weather zone 229. In Nevada...Fire weather zone 466. * TIMING...Winds will increase late morning Saturday...peak through Saturday afternoon and again Sunday morning before decreasing early Sunday afternoon. * WIND...North 20-30 mph, gusts up to 45 mph. * HUMIDITY...Minimum values 5-10 percent Saturday and Sunday afternoons. Values only recovering to 15-20 percent both Saturday and Sunday night. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
4 follow-up statements
783 WWUS85 KVEF 140957 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 257 AM PDT Sat Oct 14 2017 .North winds will increase down the Colorado River Valley today behind a cold front. The strongest winds are expected between Cottonwood Cove and Lake Havasu City. Dry fuels and low relative humidity will elevate the threat for erratic fire behavior. AZZ101-CAZ229-NVZ466-141730- /O.CON.KVEF.FW.W.0018.171014T1700Z-171015T2100Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 257 AM PDT Sat Oct 14 2017 /257 AM MST Sat Oct 14 2017/ ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM PDT /10 AM MST/ THIS MORNING TO 2 PM PDT /2 PM MST/ SUNDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... * AFFECTED AREA...In Arizona...Fire weather zone 101. In California...Fire weather zone 229. In Nevada...Fire weather zone 466. * TIMING...Winds will increase this morning, peak this afternoon through Sunday morning, then decrease early Sunday afternoon. * WIND...North 20 to 30 mph with gusts up to 45 mph. * HUMIDITY...Minimum values 5 to 10 percent this afternoon and Sunday afternoon. Values only recovering to 15 to 20 percent tonight and Sunday night. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ Morgan weather.gov/lasvegas
296 WWUS85 KVEF 141725 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 1025 AM PDT Sat Oct 14 2017 .North winds will continue to increase down the Colorado River Valley today. The strongest winds are expected between Cottonwood Cove and Lake Havasu City. Dry fuels and low relative humidity will elevate the threat for erratic fire behavior. AZZ101-CAZ229-NVZ466-150400- /O.CON.KVEF.FW.W.0018.000000T0000Z-171015T2100Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 1025 AM PDT Sat Oct 14 2017 /1025 AM MST Sat Oct 14 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 2 PM PDT /2 PM MST/ SUNDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... * AFFECTED AREA...In Arizona...Fire weather zone 101. In California...Fire weather zone 229. In Nevada...Fire weather zone 466. * TIMING...Winds will increase this morning, peak this afternoon through Sunday morning, then decrease early Sunday afternoon. * WIND...North 20 to 30 mph with gusts up to 45 mph. * HUMIDITY...Minimum values 5 to 10 percent this afternoon and Sunday afternoon. Values only recovering to 15 to 20 percent tonight and Sunday night. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
079 WWUS85 KVEF 150359 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 859 PM PDT Sat Oct 14 2017 .North winds will lull a bit overnight but will increase again down the Colorado River Valley Sunday morning. The strongest winds are expected between Cottonwood Cove and Lake Havasu City. Dry fuels and low relative humidity will elevate the threat for erratic fire behavior. AZZ101-CAZ229-NVZ466-152100- /O.CON.KVEF.FW.W.0018.000000T0000Z-171015T2100Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 859 PM PDT Sat Oct 14 2017 /859 PM MST Sat Oct 14 2017/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 2 PM PDT /2 PM MST/ SUNDAY FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... * AFFECTED AREA...In Arizona...Fire weather zone 101. In California...Fire weather zone 229. In Nevada...Fire weather zone 466. * TIMING...Winds will increase again Sunday morning, then decrease early Sunday afternoon. * WIND...North 20 to 30 mph with gusts up to 45 mph. * HUMIDITY...Minimum values 5 to 10 percent this afternoon and Sunday afternoon. Values only recovering to 15 to 20 percent tonight and Sunday night. * IMPACTS...Any fires that develop will likely spread rapidly. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ weather.gov/lasvegas
059 WWUS85 KVEF 152102 RFWVEF URGENT - FIRE WEATHER MESSAGE National Weather Service Las Vegas NV 202 PM PDT Sun Oct 15 2017 .Critical Fir Weather Conditions have Ended. AZZ101-CAZ229-NVZ466-152215- /O.EXP.KVEF.FW.W.0018.000000T0000Z-171015T2100Z/ Lake Mead NRA/Colorado River-AZ side-Lower Colorado River Valley- Lake Mead NRA/Colorado River-NV side- 202 PM PDT Sun Oct 15 2017 /202 PM MST Sun Oct 15 2017/ ...RED FLAG WARNING HAS EXPIRED FOR STRONG WINDS AND LOW RH FOR FIRE WEATHER ZONES 101, 229, AND 466... Winds have subsided below levels that would cause fire weather concerns. Lighter winds are expected for the beginning of the week. $$ weather.gov/lasvegas
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Oct 13, 9:49 AM PDT, 4 hours 56 minutes earlier.
Area forecast discussion, Oct 13, 9:49 AM PDT, 4 hours 56 minutes before
Area Forecast Discussion...CCA National Weather Service Las Vegas NV 949 AM PDT Fri Oct 13 2017 .SYNOPSIS...The region will experience one more day of seasonal temperatures. A cold frontal passage Saturday morning will usher in cooler temperature over the weekend. It will become windy within the Colorado River Valley while elsewhere locally breezy periods will exist. Temperatures warm next week under a ridge of high pressure. && .UPDATE...Tranquil and sunny conditions anticipated across the region through evening. An upper disturbance rotating across the Pacific Northwest will kick up some southwest breezes this afternoon across Lincoln and Mohave Counties. Then a cold front will push southward tonight through Saturday leading to windy conditions within Colorado River Valley on Saturday. No changes needed to the current forecast. && .PREV DISCUSSION... 306 AM PDT Fri Oct 13 2017 .SHORT TERM...through Sunday night. Only concern during the period will be the increase in north winds Saturday following the passage of a cold front. Surface pressure gradient behind the cold front between Ely and Needles forecast to increase to 12-14 hPa. Used a blend of the ARWNAM3km, GFS/ECMWF MOS Guidance to create the wind grids. Based on that output decided to issue a Wind Advisory for the Lake Mead National Recreation Area and lower Colorado River Valley zones from late Saturday morning through early Sunday afternoon. Away from the Advisory, most locales will experience stronger breezes Saturday versus Sunday. Seasonably warm today with slight cooling over the weekend. .LONG TERM...Monday through Friday. Minimal impacts through this period with the exception of some winds. Ridging builds in behind the aforementioned front by Monday bringing lighter winds. By late Monday, a small piece of upper-level energy develops off the central California coast and moves into the SW Great Basin region by Tuesday. This feature will supply breezy west to southwest winds to develop Tue afternoon across the Mojave Desert. Medium range models are in fairly good agreement on the evolution of this feature, thereafter models become less consistent. The ECMWF keeps zonal flow over the region before an approaching Pacific NW longwave trough moves in Thursday, with a secondary piece of energy rotating into the greater SW CONUS by late Friday. The GFS solution brings these features in a little faster and stronger, with the secondary piece of energy rotating into the SW CONUS by Thursday afternoon, greatly enhancing SW winds region-wide. With inconsistencies among the better medium range models, decided to slightly favor the GFS solution. Temperatures will be near normal through the work week. Mostly clear skies with the exception of some partly cloudy skies late Tuesday into Wednesday and again Thursday. && .FIRE WEATHER...A Fire Weather Watch has been issued from Nevada zone 466, Arizona zone 101 and California zone 229 late Saturday morning through early Sunday afternoon. North winds will increase down the Colorado River Valley behind the passage of a cold front. Critical fuels and low relative humidity will elevate the threat for erratic fire behavior. Minimum humidity values will range between 5- 10 percent Saturday afternoon while values only recover to 15-20 percent Saturday night. && .AVIATION...For McCarran...Variable winds generally less than 7 knots can be expected through Friday under a mostly clear sky. North- northeast winds of 10-20 knots will develop early Saturday morning and persist through the day. For the rest of southern Nevada, northwest Arizona and southeast California...Tranquil weather with mostly clear skies and variable winds less than 15 knots can be expected across the region today. North winds will begin to increase tonight in south central Nevada and Inyo County as a cold front moves south into the area. Areas of smoke may reduce visibility to 5-7 miles over parts of Inyo and western San Bernardino counties. && .SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report any significant weather or impacts according to standard operating procedures. && Short Term/Aviation/Fire Weather...Pierce Long Term...Kryston For more forecast information...see us on our webpage: http://weather.gov/lasvegas or follow us on Facebook and Twitter
The office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:25 AM PDT | Wind Advisory | VEF | 60 hr | |
| Oct 13, 2:33 AM PDT | Fire Weather Watch | VEF | Clark | 12 hr |
Nearby
Red Flag Warnings in Nevada, 2017Red Flag Warnings in Arizona, 2017Red Flag Warnings in California, 2017Every red flag warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.